Hemophagocytic syndrome is a potentially fatal complication that rarely occurs after liver transplantation. We present a 25-year-old man with a history of Still's disease who presented with fever, arthralgia, and elevated serum ferritin levels 6 months after undergoing liver transplantation for fulminant hepatic failure due to autoimmune hepatitis potentially triggered by infliximab therapy. Liver biopsy demonstrated features consistent with hemophagocytic syndrome. The patient was successfully treated with a course of high dose steroids and had complete resolution of his symptoms and normalization of liver chemistry test abnormalities. Patients with Still's disease may rarely complicate with fulminant hepatic failure with infliximab therapy. Hemophagocytic syndrome a rare potentially life threatening condition may occur in such patients following liver transplantation.
- Liver transplantation
- Macrophage activation syndrome
- Rheumatoid arthritis